Hail, Dawes
- When
- June 25, 9:55 AM MST to 9:58 AM MST
- Where
- Dawes County, 14 mi W of Chadron
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -103.276
Penny to quarter size hail was observed 14 miles west of Chadron.
Thunderstorms over the western Nebraska Panhandle produced very heavy rain, strong winds, a weak tornado and numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms over the western Nebraska Panhandle produced very heavy rain, strong winds, a weak tornado and numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 25, 2:55 AM MST, 7 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 355 AM MDT THU JUN 25 2015 .SHORT TERM...(TODAY THROUGH SATURDAY NIGHT) ISSUED AT 330 AM MDT THU JUN 25 2015 QUITE A LIGHTNING SHOW ACCORDING TO OUR INFRARED SATELLITE LOOPS OVERLAID WITH THE LIGHTNING STRIKES OVER NORTHERN CONVERSE AND NORTHERN NIOBRARA COUNTIES. ISOLATED STRONG TO SEVERE STORMS STILL ONGOING AT 330 AM MDT OVER AFOREMENTIONED COUNTIES...THOUGH FORTUNATELY...THEY ARE OVER SPARSELY POPULATED TERRITORY. BASED ON NARROWING TEMPERATURE AND DEWPOINT SPREADS...WILL SEE PATCHY FOG THROUGH DAWN OR SHORTLY THEREAFTER ALONG AND EAST OF INTERSTATE 25. MAIN CHALLENGE AGAIN TODAY WILL BE AREAL COVERAGE OF THUNDERSTORMS AND THEIR STRENGTH. THANK YOU TO THE STORM PREDICTION CENTER FOR THEIR CHAT COORDINATIONS SUGGESTING AN UPGRADE TO ENHANCED RISK FROM THE CURRENT SLIGHT RISK THIS AFTERNOON AND EVENING EAST OF A DOUGLAS TO LARAMIE LINE. WITH SHORTWAVE TROUGH ALOFT MOVING SOUTHEAST ACROSS OUR COUNTIES NEAR OR SLIGHTLY AFTER MIDDAY...WE EXPECT SCATTERED THUNDERSTORMS TO ERUPT THIS AFTERNOON IN THE BUOYANT AIRMASS ALONG AND EAST OF INTERSTATE 25 ALONG THE INSTABILITY AXIS AND LOW AND MID LEVEL THETA- E RIDGE AXIS...AND AS MENTIONED BY THE STORM PREDICTION CENTER...A SEVERE MESOSCALE CONVECTIVE SYSTEM...MCS...MAY DEVELOP AND PROPAGATE SOUTHEASTWARD ACROSS PORTIONS OF OUR PLAINS COUNTIES IN THE LATE AFTERNOON AND EVENING. WITH PROGGED CAPES OF 2000-3000 J/KG AND 0-6 KM BULK SHEAR VALUES OF 35 TO 50 KNOTS...ISOLATED TO WIDELY SCATTERED SEVERE STORMS LOOK LIKELY...ESPECIALLY WITH BRISK MID LEVEL WINDS AND DECENT WIND SHEAR. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. TONIGHT...WITH PASSING SHORTWAVE TROUGH ALOFT AND DECREASING LOW AND MID LEVEL MOISTURE WITH DRYING IN THE WAKE OF THE SHORTWAVE...WILL SEE CLOUDS AND SHOWERS AND THUNDERSTORMS ENDING FROM NORTHWEST TO SOUTHEAST. FRIDAY...LOW LEVEL NEGATIVE THETA-E ADVECTION WILL ADVECT IN A DRIER AND MORE STABLE AIRMASS IN THE AFTERNOON...THUS ONLY SOME ISOLATED THUNDERSTORMS POSSIBLE ACROSS OUR SOUTHERN LARAMIE RANGE NEAR THE COLORADO STATE LINE...DRY ELSEWHERE. FRIDAY NIGHT/SATURDAY/SATURDAY NIGHT...MOSTLY DRY AND PLEASANT START TO THE WEEKEND WITH OUR COUNTIES ON THE EASTERN EDGE OF THE GREAT BASIN RIDGE ALOFT. LOOKS LIKE LOW AND MID LEVEL MOISTURE WILL BE TOO SCANT FOR ANYTHING OTHER THAN ISOLATED LATE DAY THUNDERSTORMS OVER OUR SNOWY AND SIERRA MADRE RANGES. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 330 AM MDT THU JUN 25 2015 LARGE UPPER HIGH WILL RESIDE OVER THE WESTERN CONUS SUNDAY AND MONDAY WITH A NNW UPPER FLOW OVER THE CWA PROVIDING WARM AND MAINLY DRY CONDITIONS WITH JUST A BIT OF CONVECTION POSSIBLE MAINLY OVER THE FAR SRN MTNS. A SHORTWAVE WILL MOVE ONSHORE OVER THE PACIFIC NW LATE MONDAY AND TRAVERSE THE TOP OF THE UPPER HIGH MONDAY NIGHT INTO TUESDAY BEFORE TURNING SE OVER THE HIGH PLAINS. THIS SHOULD BRING SOME INCREASE IN CONVECTIVE ACTIVITY TO THE CWA LATE TUESDAY. SIMILAR PATTERN EXPECTED FOR WEDS WITH ANOTHER RIPPLE IN THE FLOW DROPPING SOUTHEAST ACROSS THE REGION ALONG WITH A MODEST COOL FRONT. TEMPS QUITE WARM MONDAY AND TUESDAY BEFORE LOWERING TO NEAR SEASONAL AVERAGES FOR WEDS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 330 AM MDT THU JUN 25 2015 SOME PATCHY MVFR CIGS POSSIBLE THIS MORNING MAINLY OVER THE PANHANDLE WITH SOME SHOWERS AND A FEW STORMS AFFECTING THE KCDR AREA EARLY THIS MORNING. SCTD TSTRMS DEVELOPING AGAIN THIS AFTERNOON OVER AND NEAR THE SE WY MTNS AND MOVING OVER THE PLAINS THROUGH THIS EVENING WITH ASSOCIATED MVFR/IFR VSBYS FOR SHORT PERIODS. && .FIRE WEATHER... ISSUED AT 330 AM MDT THU JUN 25 2015 MINIMAL CONCERNS THE NEXT FEW DAYS BASED ON PROJECTED HUMIDITIES AND WINDS REMAINING INSIDE CRITICAL THRESHOLDS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WYZ102. NE...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NEZ002-095. && SHORT TERM...RUBIN LONG TERM...RE AVIATION...RE FIRE WEATHER...RUBIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 638 AM MDT THU JUN 25 2015 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 261030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 638 AM MDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON AND PROGRESS GENERALLY EAST OR SOUTHEAST THROUGH THIS EVENING. SOME STORMS MAY BE COME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS ESPECIALLY IN THE SOUTHERN PANHANDLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED MAINLY LATE DAY THUNDERSTORMS ARE POSSIBLE MAINLY FRIDAY AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. WYZ105-110-114-115-261030- SHIRLEY BASIN-NORTH SNOWY RANGE FOOTHILLS-SNOWY RANGE- LARAMIE VALLEY- 638 AM MDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED MAINLY LATE DAY THUNDERSTORMS ARE POSSIBLE MAINLY FRIDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WYZ104-109-111>113-261030- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN- 638 AM MDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
919 AM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM HAIL 17 NE DOUGLAS 42.93N 105.16W
06/25/2015 E1.00 INCH CONVERSE WY TRAINED SPOTTER
&&
RCOXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM HAIL 11 N CRAWFORD 42.84N 103.41W
06/25/2015 E0.50 INCH DAWES NE TRAINED SPOTTER
&&
RCOXThe Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 16:53 UTC.
17 hail, 2 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Penny to quarter size hail was observed 14 miles west of Chadron.
Penny to quarter size hail accumulated three inches deep.
Golf ball size hail was observed five miles north-northeast of Alliance.
Softball size hail was observed six miles northeast of Alliance.
Golf ball size hail was observed seven miles northeast of Alliance.
Golf ball size hail was reported three miles northeast of Alliance. Garage and basement windows were broken.
Golf ball size hail was observed at Crawford.
Half dollar size hail was reported at Harrisburg.
Ping pong ball size hail was observed seven miles north of Hemingford.
A landspout tornado touched down a few miles north of Bayard and traveled southeast across open country. It dissipated seven minutes later a mile east-northeast of Bayard. No damage was reported.
Golf ball size hail was reported at Hemingford.
Hail slightly larger than baseball size was reported two miles northwest of Hemingford.
Golf ball size hail was reported three miles north of Bayard.
Golf ball size hail was observed three miles north of Bayard.
Two inches of rain in less than an hour produced flash flooding. Portions of US Highway 385 were closed to high water five to ten miles south of Chadron. Flooding was reported at the Chadron State Park and Red Cloud Campground.
Half dollar size hail was reported on Highway 87 nine miles north of Alliance.
Wind gusts estimated at 65 mph were reported on Highway 87 nine miles north of Alliance.
Ping pong ball size hail was reported three miles east of Bayard.
Quarter to golf ball size hail was reported at Alliance.
Ping pong ball size hail was reported near the intersection of Highways 385 and 92 six miles west of Broadwater.
Estimated wind gusts of 60 to 65 mph were observed seven miles southeast of the Sidney Airport.
Two to four inches of rain in less than two hours produced flash flooding from the Willow and Pumpkin Creek drainages eastward to Bridgeport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586405, 586422, 586428, 586430, 586431, 586482, 586441, 586451, 586443, 586476, 586521, 586529, 586457, 586489, 586448, 586544, 586548, 586458, 586552, 586555, 586575, 586567.